Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 346, NWS Atlanta, GA

July 25, 2023White County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jul 25, 2023, 5:56 PM EDT for White County, Georgia. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2023, 5:56 PM EDT (21:56 UTC)
Expired
Jul 25, 2023, 6:45 PM EDT
In force
49 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County White County, GA

The radar

The Greer radar (KGSP), 143 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:57 PM EDTHAIL 12 Nnw Leaf, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 97 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
97 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

877 
WUUS52 KFFC 252156
SVRFFC
GAC311-252245-
/O.NEW.KFFC.SV.W.0346.230725T2156Z-230725T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
556 PM EDT Tue Jul 25 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Southern White County in northeastern Georgia...

* Until 645 PM EDT.

* At 556 PM EDT, a severe thunderstorm was located over Leaf, or near
  Cleveland, moving south at 10 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Cleveland, Leaf and Mossy Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3464 8365 3462 8364 3458 8364 3455 8362
      3450 8367 3450 8378 3452 8379 3450 8379
      3450 8384 3452 8384 3453 8383 3454 8385
      3467 8375
TIME...MOT...LOC 2156Z 021DEG 7KT 3458 8368 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
904 
WWUS52 KFFC 252204
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
604 PM EDT Tue Jul 25 2023

GAC311-252245-
/O.CON.KFFC.SV.W.0346.000000T0000Z-230725T2245Z/
White GA-
604 PM EDT Tue Jul 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM EDT
FOR SOUTHERN WHITE COUNTY...

At 604 PM EDT, a severe thunderstorm was located over Cleveland,
moving southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Cleveland, Leaf and Mossy Creek. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3462 8366 3460 8364 3458 8364 3455 8362
      3450 8367 3450 8378 3452 8379 3450 8379
      3450 8384 3452 8384 3453 8383 3454 8385
      3464 8377
TIME...MOT...LOC 2204Z 041DEG 7KT 3458 8372 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 2:54 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 25, 2:54 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
254 PM EDT Tue Jul 25 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This afternoon through Wednesday)
Issued at 251 PM EDT Tue Jul 25 2023

Forecast at a glance:

    - Low chance for an isolated thunderstorm north of I-85 today,
      for north GA mountains and central GA tomorrow.

    - Gradual warming trend continues with highs in the 90s, but low
      RH will keep heat index values out of the triple digits.

With a persistent, anomalously strong ridge set up across the Desert
Southwest, northwesterly flow at the mid-levels (on the lee of the
ridge) has set the stage for multiple shortwave disturbances to make
their way into the Southeast. The axis of a stronger trough will be
exiting the Southeast over the next day, having ushered in a
comparatively much drier airmass (PWATS of 2" before vs 1-1.25"
afterward). With this drier air having fully percolated through the
CWA, that translates to dry, mostly sunny (albeit quite hot)
conditions for the remainder of the day -- with dewpoints in the low-
to-mid 60s and highs in the low-to-mid 90s. Assuming development of
pre-convective cumulus occurs as reflected in HiRes guidance, cannot
rule out a very brief shower or thunderstorm this afternoon for
areas along and north of I-85 given forecasted SBCAPE on the order
of 500-1000 J/kg.

For tomorrow, expect little in the way of a true airmass change, but
PWATs will begin to rebound (into the seasonable 1.5-1.75" range).
As a result, chances for isolated thunderstorms will cover a wider
area than that of today, but widespread development remains
unlikely. Owing to decreased convective activity/clearer skies over
the past few days, highs will be just a tick higher Wednesday,
topping out in the mid-to-upper 90s.

96

&&

.LONG TERM...
(Thursday morning through next Monday)
Issued at 251 PM EDT Tue Jul 25 2023

There has been little change in the overall trends in the extended
forecast, with dry air at the mid and upper levels expected to
largely inhibit the development of precip through the end of the
work week. The influence of a strengthening Bermuda High is
expected to lead to a southerly shift in the surface winds by late
Thursday, at which point atmospheric moisture will begin to
gradually increase going into the weekend. The increasing moisture
support the development of isolated to widely scattered
diurnally- driven thunderstorm. A warming trend will also
continue, with afternoon highs reaching into the mid to upper 90
each day this weekend and into early next week. Considering these
temperatures and increasing moisture, heat index values are
forecast to rise to over 105 degrees in portions of central and
east Georgia. The previous discussion follows...

King

PREVIOUS DISCUSSION...
(Wednesday night through Monday)
Issued at 403 AM EDT Tue Jul 25 2023

Key Messages:

 - Dry air will continue to support low-end rain/storm chances
   (10- 20 percent each day) through the rest of the week.

 - High temperatures will be in the mid to upper 90s, with Heat Index
   values increasing to widespread triple digits across the
   Piedmont and Coastal Plains by Thursday through early next
   week.

Discussion:

No major changes to the forecast as dry air will continue to
suppress widespread rain probabilities through the rest of the week.
A blocking high-amplitude ridge will stretch out longitudinally over
the Southern Plains and Mississippi River Valley, shunning the jet
stream well to the north. From the east, the Bermuda High will gain
strength from the abnormally high North Atlantic sea temperatures
with ridging extending through the Gulf states, and shifting low-
level flow out of the GoMex. Southerly, Gulf flow will gradually
increase regional PWATS from around 1.3-1.4 inches on Thursday
(approx 25th percentile climatologically) to 1.7-1.8 inches by
Saturday (approx 75th percentile climatologically).

This increase in moisture will bring two results. The first will
bring increased rain chances with each passing day through the long
term. Through this week chances will generally stay between 10-20
percent each afternoon, increasing to 20-30 percent, areawide,
early next week. Additionally, increasing moisture will combine with
high temperatures in the mid to upper 90s through the long term to
produce Heat Index values generally topping out in the triple digits
through most of the central and southern forecast area from Friday
onward. Be on the lookout for potential Heat Advisory criteria for
localized areas this weekend, with some areas reaching heat index
values of 105+ degrees.

Thiem

&&

.AVIATION...
(18Z TAFS)
Issued at 149 PM EDT Tue Jul 25 2023

VFR conds to continue through the pd. Cu field at 5-6kft likely
through 01Z for northern TAF sites. Nonzero chc for isolated
SHRA/TSRA this aftn, but too low for TAF mention at this time.
Winds to remain out of the NNW at 7kts for less through 14Z, then
will favor the NNE at less than 5kts through 18Z... but may be VRB
at times.

//ATL Confidence...18Z Update...

Low confidence aftn precip chances.
High confidence all other elements.

96

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          70  95  72  95 /  20   0  10  10
Atlanta         72  96  73  96 /  20  10  10  10
Blairsville     64  88  66  88 /  10  10  10  20
Cartersville    69  95  72  96 /  20  10  10  10
Columbus        73  97  74  96 /   0  10  10  10
Gainesville     70  94  72  95 /  20  10  10  10
Macon           72  96  73  96 /   0  10  10  10
Rome            69  96  71  97 /  10  10  10  10
Peachtree City  70  96  71  96 /  20  10  10  10
Vidalia         73  96  73  95 /   0  10  10  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...96
LONG TERM....Thiem
AVIATION...96
Hazardous weather outlook, Jul 25, 12:31 PM EDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1231 PM EDT Tue Jul 25 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-261645-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1231 PM EDT Tue Jul 25 2023

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...This Afternoon and Tonight...

The probability for widespread hazardous weather is low.

Very isolated thunderstorms may occur across north Georgia this
afternoon. Any storms that develop are expected to remain weak at
this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Isolated afternoon and evening thunderstorms may return to the
region Wednesday through Monday, but the risk for severe weather
in the forecast area appears minimal at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Local storm report, Jul 25, 12:48 PM EDT, 5 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1248 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     Tstm Wnd Dmg     Omaha                   32.14N 85.01W
07/21/2023                   Stewart            GA   Emergency Mngr

            Tree down along Hwy 39.

&&

DL
Local storm report, Jul 25, 12:49 PM EDT, 5 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1249 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     Tstm Wnd Dmg     1 WSW Richland          32.09N 84.68W
07/21/2023                   Stewart            GA   Emergency Mngr

            Powerlines down in Richland.

&&

DL
Local storm report, Jul 25, 2:11 PM EDT, 3 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
211 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     Tstm Wnd Dmg     1 ENE Buckhead          33.58N 83.35W
07/21/2023                   Morgan             GA   Emergency Mngr

            Tree down on the 1400 block of Oconee Rd.

&&

SK
Local storm report, Jul 25, 2:15 PM EDT, 3 hours 41 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
215 PM EDT Tue Jul 25 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     Tstm Wnd Dmg     5 S Madison             33.53N 83.48W
07/21/2023                   Morgan             GA   Emergency Mngr

            Tree down at the 1700 block of Pierce Dairy
            Rd.

&&

SK
Special weather statement, Jul 25, 5:09 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
509 PM EDT Tue Jul 25 2023

GAZ023-024-252145-
Hall GA-Banks GA-
509 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of Banks and
northeastern Hall Counties through 545 PM EDT...

At 509 PM EDT, a strong thunderstorm was near Mount Airy, or 9 miles
southeast of Clarkesville, moving south at 10 mph.

HAZARD...Up to 40 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Homer, Lula, Pinefield Crossroads and Hollingsworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3448 8347 3447 8342 3446 8340 3442 8338
      3432 8339 3427 8335 3440 8374 3449 8366
      3443 8361 3449 8354
TIME...MOT...LOC 2109Z 002DEG 11KT 3448 8345

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 25, 5:48 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
548 PM EDT Tue Jul 25 2023

GAZ016-252215-
White GA-
548 PM EDT Tue Jul 25 2023

...A strong thunderstorm will impact portions of southeastern White
County through 615 PM EDT...

At 548 PM EDT, a strong thunderstorm was over Leaf, or near
Cleveland, moving south at 10 mph.

HAZARD...40 to 50 mph wind, frequent cloud to ground lightning and
         heavy rain.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects. Heavy rain may cause temporary
         street flooding especially in poor drainage areas.

Locations impacted include...
Cleveland, Leaf and Mossy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

&&

LAT...LON 3466 8366 3462 8364 3458 8364 3455 8362
      3450 8367 3450 8378 3452 8379 3450 8379
      3450 8384 3452 8384 3453 8383 3454 8384
      3469 8374
TIME...MOT...LOC 2148Z 020DEG 8KT 3460 8367

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 5:09 PM EDTSpecial Weather StatementFFCBanks36 min
Jul 25, 5:37 PM EDTSevere Thunderstorm WarningFFCBanks38 min
Jul 25, 5:48 PM EDTSpecial Weather StatementFFCWhite27 min
Jul 25, 6:21 PM EDTSpecial Weather StatementFFCJackson24 min
Jul 25, 6:47 PM EDTSpecial Weather StatementFFCFannin28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.